A wider use of L-asparaginase in the treatment of children with acute lymphoblastic leukemia has improved cure rates during recent decades and hence led to introduction of pediatric-inspired treatment protocols for adolescents and young adults. In parallel, a range of burdensome, often severe and occasionally life-threatening toxicities have become frequent, including hypersensitivity, hepatotoxicity, hypertriglyceridemia, thromboembolism, pancreatitis, and osteonecrosis. This often leads to truncation of asparaginase therapy, which at least in the pediatric population has been clearly associated with a higher risk of leukemic relapse. Many of the asparaginase induced toxicities are far more common in older patients, but since their relapse rate is still unsatisfactory, the decision to discontinue asparaginase therapy should balance the risk of toxicity with continued asparaginase therapy against the risk of relapse in the individual patient. The underlying mechanisms of most of the asparaginase induced side effects are still unclear. In this review we address the individual toxicities, known risk factors, and their clinical management.